Ibuprofen is toxic to pets. Sold over the counter as Advil, Midol, Motrin and other brand names, ibuprofen relieves fever and pain in human beings. Never give it to a dog. Keep the nonsteroidal anti-inflammatory drug far from his access. Never give your dog any type of medicine unless you have prior veterinary approval.
Insignificant Amounts Can Be Hazardous
Ibuprofen can introduce moderate to intense toxicity in dogs; too much can be fatal. Ingesting even small amounts of ibuprofen can be hazardous to dogs. Kidney damage and serious gastrointestinal problems are possible.
While ibuprofen toxicity is a major hazard to dogs, it's even more problematic for felines. Cats are considerably more vulnerable to ibuprofen poisoning than their canine friends are.
Veterinarians prescribe NSAIDs -- nonsteroidal anti-inflammatory drugs -- to dogs for treatment of joint pain and arthritis. NSAIDs in general work to minimize prostaglandin manufacturing by bodies. They obstruct the COX enzymes involved in the development of prostaglandins. Ibuprofen is an NSAID, but it's a problematic NSAID for dogs because it isn't discriminating regarding the exact COX enzymes it inhibits. This lack of selectivity causes troublesome side effects in canines.
Typical Symptoms of Ibuprofen Toxicity
A number of symptoms can point to possible ibuprofen poisoning in dogs. Some typical symptoms of this toxicity are diarrhea, bloody vomit, nausea, appetite loss, exhaustion, unusual thirst, dehydration, frequent urination, lack of coordination, abdominal aching, feebleness, halitosis, pale gums, bloody stools and tarry stool. Some dogs who experience ibuprofen toxicity have seizures or go into comas. Some die.
Serious Health Consequences
The most harmful consequence of ibuprofen ingestion in canines is the prevention of blood flow to the kidneys. Ibuprofen disrupts the manufacturing of mucus layers that defend stomachs' inner linings from standard blood clotting and stomach acid. The ibuprofen-caused disruption can contribute to kidney damage and kidney failure. Another problem the disruption contributes to is intense irritation of the stomach that can bring upon stomach ulcers.
Caution Is Vital
If you come home one day and see that your dog got his paws into your medicine cabinet and bottle of ibuprofen, don't assume he's OK because you don't see toxicity symptoms. If you suspect your pet might have ingested ibuprofen, contact a veterinarian. Since ibuprofen toxicity in dogs progresses rapidly and can be deadly, you have to take swift action.
Make sure your pet can never get to any medications you keep in your home. It isn't uncommon for dogs to chew on foreign objects; dogs are naturally curious animals.
The vet will be able to determine whether your dog is experiencing ibuprofen poisoning and recommend a suitable treatment course. Blood transfusion, intravenous fluid therapy and medication are some options. Meds may assist in repairing destruction of the stomach. Veterinarians perform blood transfusions in cases where bleeding of the stomach is particularly intense. They perform intravenous fluid therapy to assist in toxin dilution.
The goal of ibuprofen toxicity treatment is to remove all poison from the dog's system. A vet might encourage vomiting if you witnessed the dog's ingestion of ibuprofen and you called him immediately. Vomiting can help eliminate the ibuprofen from the body prior to absorption occurring. Some veterinarians prescribe liquid-activated charcoal. Vets often recommend that poisoned dogs stay in the hospital overnight for steady assessment of the dogs' vital signs, urine production and blood values.